Delaware, 2005

Rip Current in Delaware, September 16 to 17, 2005

September 16 to 17, 2005 · NWS PHI · 1 event in 1 county or zone

Rip currents associated with Tropical Storm Ophelia occurred on the 16th along the Delaware oceanic beaches. There were no reports of injuries or water rescues.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Rip currents associated with Tropical Storm Ophelia occurred on the 16th along the Delaware oceanic beaches. There were no reports of injuries or water rescues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 15, 7:15 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 15, 7:15 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
815 PM EDT THU SEP 15 2005

.UPDATE...
ZONES WILL BE UPDATED TO REMOVE PCPN CHCS FROM SERN HALF OF OUR CWA.
18Z GFS SHOWING SOME WAA TWD MRNG WITH THE NEXT UPSTREAM SYS COUPLED
WITH ONGOING SHRAS CUR IN OUR FAR NWRN ZNS WILL BE ENUF FOR US TO
MAINTAIN THE CUR SLGT CHC WORDING. ATTM MOST OF THE CLOUDS AROUND
ARE MID LVL AND SOME OF OPHELIA/S CI. BUT ST DECK HAS ALRDY MOVED
INTO ACY AND BLV THIS IS THE START OF IT SPREADING FTHR W AS THE
NIGHT CONTS. THUS WE WILL CONT THE MOCLDY WORDING AS WE WILL GET
THERE. OPHELIA IS PROVING TO BE THIS YEAR/S POSTER CHILD TROPICAL
SYSTEM FOR THE VALIDITY OF THE CONE OF UNCERTAINTY.

&&

.TIDES...
ASTRONOMICAL TIDES ARE QUITE HIGH WITH THE FULL MOON. THERE WAS SOME
MINOR TIDAL FLOODING ALG THE OCEANFRONT THIS EVE ALRDY. THIS HIGH
TIDE IS WORKING ITS WAY INTO THE BACK BAYS...LARGER BAYS AND THE DE
RIVER WITH EXPECTED TIDES TO BE NEAR THE THRESHOLD FOR MINOR TIDAL
OVRNGT IN THE LATTER AREAS. WITH OPHELIA PASSING NEARBY MINOR TIDAL
FLOODING WILL AGAIN BE POSSIBLE DURING THE TWO SUBSEQUENT HIGH TIDE
CYCLES UNTIL OPHELIA BEGINS TO MOVE OUT BEYOND 70 W ON CALENDAR DAY
SATURDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455-470 UNTIL 8 PM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ431 UNTIL NOON FRIDAY.

TFG

PREV AFD ***********************************************************

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP THIS EVENING AND POSSIBLY OVERNIGHT IN THE UNSTABLE AMS OVER
OUR FORECAST AREA.  ANY OF THESES STORMS WILL BE CAPABLE OF
PRODUCING HEAVY DOWNPOURS AND ALSO FLOODING IF THEY LINGER OR TRAIN
OVER A PARTICULAR SPOT. THIS SITN IS EXPECTED TO CONTINUE THRU THE
DAY SAT.  ALSO...OPHELIA IS AFFECTING OUR SRN COASTAL AREAS AND THE
EFFECTS WILL INCREASE SMWHT AND SPREAD NWD...BUT ATTM WINDS ARE NOT
EXPECTED TO REACH TROPICAL STORM FORCE IN OUR AREA.

MEANWHILE...A FRONTAL BOUNDARY HAS EDGED ITS WAY SOUTHWARD INTO SERN
NY THRU CNTRL PA...BUT IS EXPECTED TO STALL OUT NW OF OUR FCST AREA
THIS EVENING. FURTHER PROGRESS WILL HAVE TO WAIT FOR OPHELIA TO MOVE
NEWD AND AWAY FROM THE MID-ATLANTIC COAST...AND FOR THE PASSAGE OF
THE UPPER TROF NOW OVER THE CNTRL PLAINS.  BOTH OF THESE SHOULD
OCCUR BY LATE IN THE DAY ON SAT.  IN THE MEAN TIME...UNSEASONABLE
WARMTH AND HUMIDITY WILL CONTINUE WITH A SHOWER OR THUNDERSTORM AT
LEAST POSSIBLE AT ANY TIME...ALTHO CHANCES SEEM BETTER WITH
AFTERNOON HEATING AND INTO THE EVENING.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...
THE COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA SATURDAY
NIGHT...FOLLOWED BY SEASONABLY COOLER AND DRIER AIR ON SUNDAY.
SEASONABLY PLEASANT CONDITIONS ARE FORECAST TO CONTINUE THROUGH MUCH
OF NEXT WEEK...WITH MAINLY DRY WX EXCEPT FOR A CHC OF SHOWERS WITH
ANOTHER FRONTAL PASSAGE ON TUESDAY.

&&

.AVIATION...
GENERALLY VFR CONDITIONS COVER THE FORECAST AREAS EXCEPT IN
SCATTERED SHOWERS AND ISOLATED TSTMS MAINLY IN NJ. THESE CONDITIONS
WILL CONTINUE EARLY TONIGHT, THEN IFR AND SOME LIFR IS EXPECTED TO
AGAIN DEVELOP WELL AFTER MIDNIGHT AS AREAS OF FOG FORM. BY LATE
MORNING, WE ARE EXPECTING A RETURN TO VFR CONDITIONS.

&&

.MARINE...
SEAS WILL CONTINUE TO BUILD TONIGHT, ESPECIALLY AS OPHELIA SHOULD
FINALLY MOVE OUT BEYOND CAPE HATTERAS.  WELL MAINTAIN OUR SMALL
CRAFT ADVISORY FOR SEAS ON OUR OCEAN WATERS AND ON THE LOWER PART OF
DELAWARE BAY. IT CONTINUES TO APPEAR AS THOUGH WELL REMAIN WELL
OUTSIDE OF THE TROPICAL STORM FORCE WINDS ASSOCIATED WITH THE
STORM.  ONCE OPHELIA BEGINS TO PULL AWAY TO THE NORTHEAST IT WILL
THEN BE A MATTER OF WAITING FOR THE FRONT FROM THE NORTHWEST TO
ARRIVE, PERHAPS LATE ON SATURDAY.

&&

SHORT TERM...AMC
LONG TERM...AMC/RPW
AVIATION...RNS
MARINE...RNS
Hazardous weather outlook, Sep 15, 4:25 AM EST, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
525 AM EDT THU SEP 15 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>024-026-027-PAZ054-055-060>062-067>071-161030-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES-
TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
525 AM EDT THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

WITH A TROPICAL AIRMASS IN PLACE AND A COLD FRONT APPROACHING FROM
THE WEST, SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. SOME OF THE
THUNDERSTORMS COULD BE HEAVY AT TIMES AND CAUSE POOR DRAINAGE
FLOODING.

WE COULD START TO SEE LONG PERIOD SWELLS FROM HURRICANE OPHELIA AS
SOON AS TONIGHT. WITH THE BUILDING SEAS WILL COME THE INCREASED
THREAT OF ENHANCED RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HURRICANE OPHELIA IS STILL EXPECTED TO TRACK WELL OFF THE DELAWARE
AND NEW JERSEY COASTLINE FRIDAY INTO SATURDAY. ALTHOUGH WE ARE NOT
EXPECTING ANY DIRECT EFFECTS FROM HER, WE WILL SEE SOME ENHANCED
RIP CURRENTS, MINOR BEACH EROSION, AND MINOR TIDAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

KRUZDLO

In the hours before

Special weather statement, Sep 15, 6:14 PM EST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
714 PM EDT THU SEP 15 2005

NJZ001-160115-
SUSSEX-
INCLUDING THE CITY OF...NEWTON
714 PM EDT THU SEP 15 2005

...STRONG THUNDERSTORMS WERE MOVING INTO WESTERN SUSSEX COUNTY NEW
JERSEY...

AT 710 PM A SMALL CLUSTER OF STRONG THUNDERSTORMS WAS MOVING INTO
WESTERN SUSSEX COUNTY NEW JERSEY. AREA RESIDENTS CAN EXPECT HEAVY
RAIN, BRIEF GUSTY WINDS TO 30 MILES AN HOUR, SMALL HAIL, AND A
GOOD DEAL OF CLOUD TO GROUND LIGHTNING WITH THESE STORMS AS THEY
MOVE TO THE EAST-SOUTHEAST AT 10 TO 15 MILES AN HOUR.

MOVE INSIDE A STURDY STRUCTURE WHEN THUNDERSTORMS APPROACH.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL
COMMERCIAL RADIO OR TELEVISION STATIONS FOR THE LATEST WEATHER
INFORMATION.
Special weather statement, Sep 15, 7:20 PM EST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
820 PM EDT THU SEP 15 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ010-012>027-PAZ070-071-
161500-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES-
TALBOT-CAROLINE-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...
TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...
MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...MEDIA
820 PM EDT THU SEP 15 2005

...MINOR TIDAL FLOODING AND ENHANCED RIP CURRENTS EXPECTED UNTIL
SATURDAY MORNING...

THE OFFICIAL TROPICAL PREDICTION CENTER FORECAST CONTINUES TO KEEP
OPHELIA WELL OFF THE DELAWARE AND NEW JERSEY COASTLINE, WITH ITS
CLOSEST APPROACH AROUND 150 MILES TO THE EAST ON FRIDAY AND FRIDAY
NIGHT. AT THIS DISTANCE, THE GREATEST THREAT FROM THE STORM WOULD
BE CONFINED RIGHT ALONG THE DELAWARE AND NEW JERSEY COAST. THE
POTENTIAL IMPACTS WOULD BE IN THE FORM OF ENHANCED RIP CURRENTS
AND SOME MINOR TIDAL FLOODING.

MINOR TIDAL FLOODING IS POSSIBLE DURING HIGH TIDES ALONG THE
OCEAN FRONT AND THE BACK BAYS, ON DELAWARE AND CHESAPEAKE BAYS,
AS WELL AS POSSIBLY ON RARITAN BAY AND THE DELAWARE RIVER UP TO
PHILADELPHIA. IN FACT, MINOR TIDAL FLOODING WAS OBSERVED AT CAPE
MAY NEW JERSEY ON THE OCEAN FRONT THIS EVENING.

RIP CURRENTS ASSOCIATED WITH OPHELIA COULD LAST INTO SATURDAY.

TROPICAL STORM FORCE WINDS OR GUSTS ARE NOT EXPECTED TO REACH THE
NEAR-SHORE COASTAL WATERS AT THIS TIME.

ALTHOUGH OPHELIAS TRACK IS OUT TO SEA, A TROPICAL AIRMASS WILL
CONTINUE TO COVER THE REGION INTO SATURDAY. A COLD FRONT WILL
STALL OVER OR JUST NORTH OF THE POCONOS LATE TONIGHT. THE FRONT
SHOULD BEGIN MOVING SOUTH AND EAST AGAIN SATURDAY, BEFORE MOVING
OFFSHORE SATURDAY EVENING. UNTIL THE COLD FRONT CROSSES THE
REGION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED, ESPECIALLY DURING THE AFTERNOON HOURS.

ANY SHOWERS OR THUNDERSTORMS WILL HAVE THE POTENTIAL OF PRODUCING
HEAVY RAIN IN A SHORT PERIOD OF TIME CAUSING FLOODING IN POOR
DRAINAGE AREAS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA
OUTLETS FOR FURTHER UPDATES.
Special weather statement, Sep 15, 7:35 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
835 PM EDT THU SEP 15 2005

PAZ054-055-160300-
CARBON-MONROE-
INCLUDING THE CITIES OF...JIM THORPE...STROUDSBURG
835 PM EDT THU SEP 15 2005

...SLOW MOVING SHOWERS AND THUNDERSTORMS WERE PRODUCING HEAVY
RAINS OVER THE SOUTHERN POCONOS THIS EVENING...

AT 825 PM A LINE OF SHOWERS AND THUNDERSTORMS WAS ABOUT STATIONARY
OVER NORTHERN MONROE COUNTY PENNSYLVANIA. NATIONAL WEATHER SERVICE
RADAR ESTIMATED THAT 1 TO 2 INCHES OF RAIN HAD FALLEN DURING THE
PAST HOUR OVER PARTS OF NORTHEASTERN MONROE COUNTY, NEAR AND EAST
OF MOUNT POCONO, WITH LOCALIZED AREAS AROUND 2.5 INCHES.

SOME OF THE SHOWERS WERE FORMING TO THE SOUTHWEST OVER CARBON
COUNTY. ADDITIONAL RAIN AMOUNTS OF 1 TO 2 INCHES COULD OCCUR UNTIL
THE STORMS WEAKEN OR DRIFT SOUTHWARD LATER THIS EVENING.

AREA RESIDENTS AND MOTORISTS ON ROUTES 80 AND 380 SHOULD WATCH FOR
LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS THROUGH LATE
EVENING. NEVER DRIVE THROUGH FLOODED ROADS, AND DO NOT DRIVE
AROUND BARRICADES.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL
COMMERCIAL RADIO OR TELEVISION STATIONS FOR THE LATEST WEATHER
INFORMATION.
Special weather statement, Sep 15, 8:48 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
948 PM EDT THU SEP 15 2005

NJZ007-PAZ054-055-061-062-160400-
WARREN-CARBON-MONROE-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...WASHINGTON...JIM THORPE...STROUDSBURG...
ALLENTOWN...BETHLEHEM...EASTON
948 PM EDT THU SEP 15 2005

...SLOW MOVING SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINS OVER
THE SOUTHERN POCONOS COULD DRIFT SOUTHWARD TOWARD THE LEHIGH VALLEY
AND PARTS OF NORTHWESTERN NEW JERSEY THROUGH MIDNIGHT...

AT 945 PM, AN AREA OF SHOWERS AND SOME THUNDERSTORMS OVER CARBON AND
MONROE COUNTIES IN THE SOUTHERN POCONOS WAS SINKING SLOWLY SOUTHWARD
AS IT WAS WEAKENING. IF THE AREA HOLDS TOGETHER AND CONTINUES
DRIFTING SOUTH, LOCATIONS IN THE LEHIGH VALLEY NORTHEASTWARD INTO
WARREN COUNTY NEW JERSEY MAY RECEIVE SCATTERED HEAVY RAIN THROUGH
MIDNIGHT OR SO. MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED TO DIMINISH BY AROUND MIDNIGHT.

NATIONAL WEATHER SERVICE RADAR ESTIMATED THAT RAINFALL RATES OF 1 TO
2 INCHES PER HOUR HAD OCCURRED EARLIER THIS EVENING WITH SOME OF
THESE STORMS, WITH TOTAL AMOUNTS BETWEEN 2 AND 3 INCHES IN PORTIONS
OF THE SOUTHERN POCONOS, MAINLY OVER NORTHEASTERN MONROE COUNTY.
RAIN RATES AND AMOUNTS SHOULD DECREASE, BUT WILL STILL BE HEAVY IN
ISOLATED AREAS FOR ANOTHER HOUR OR TWO AS THIS AREA DRIFTS SOUTH.

AREA RESIDENTS AND MOTORISTS SHOULD WATCH FOR LOCALIZED FLOODING OF
ROADS, HIGHWAYS, AND POOR DRAINAGE AREAS THROUGH MIDNIGHT. NEVER
DRIVE THROUGH FLOODED ROADS, AND DO NOT DRIVE AROUND BARRICADES.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL
COMMERCIAL RADIO OR TELEVISION STATIONS, FOR THE LATEST WEATHER
INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Sussex

When
September 16, 12:00 AM EST to September 17, 12:00 AM EST
Where
Sussex County, Henlopen Acres
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474158.